top of page

GLP-1RAs may lead to increased risk of aspiration pneumonia following endoscopy

People who are scheduled for certain medical procedures should stop taking glucagon-like peptide-1 receptor agonists (GLP-1RAs) medications in the days or weeks prior to avoid complications, according to investigators from Cedars-Sinai who reported that they are associated with an increased risk of aspiration pneumonia following endoscopy.


Endoscopy (Image credit: Samir)

"Aspiration during or after endoscopy can be devastating," said Dr Ali Rezaie, medical director of the GI Motility Program and director of bioinformatics at the MAST Program at Cedars-Sinai. "If significant, it can lead to respiratory failure, ICU admission and even death. Even mild cases may require close monitoring, respiratory support and medications including antibiotics. It is important we take all possible precautions to prevent aspiration from occurring."


The study analysed data from nearly one million de-identified US patients who underwent upper or lower endoscopy procedures between January 2018 and December 2020. Patients who were prescribed GLP-1RA medications had a 33% higher chance of experiencing aspiration pneumonia than those who did not take these medications before the procedure. This comparison also considered other variables that could influence the outcome to ensure a fair comparison between the two groups.


"When we apply this risk to the more than 20 million endoscopies that are performed in the US each year, there may actually be a large number of cases where aspiration could be avoided if the patient safely stops their GLP-1RA medication in advance," he added Rezaie.


"The results of this study could change clinical practice," said Dr Yee Hui Yeo, first author of the study and a clinical fellow in the Karsh Division of Gastroenterology and Hepatology at Cedars-Sinai. "Patients taking these medications who are scheduled to undergo a procedure should communicate with their health care team well in advance to avoid unnecessary and unwanted complications."


The findings were featured in the paper, ‘Increased risk of aspiration pneumonia associated with endoscopic procedures among patients with Glucagon-like peptide-1 receptor agonist use’, published in Gastroenterology.

Comments


bottom of page